Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 82, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 13, 2009, 8:40 PM CDT for Pierce County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2009, 8:40 PM CDT (01:40 UTC)
- Expired
- Aug 13, 2009, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 140140
SVRMPX
WIC093-140215-
/O.NEW.KMPX.SV.W.0082.090814T0140Z-090814T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT THU AUG 13 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 915 PM CDT
* AT 838 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MAIDEN ROCK...OR ABOUT 10 MILES NORTH
OF LAKE CITY...AND MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
PLUM CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4454 9232 4456 9234 4455 9238 4457 9244
4470 9250 4478 9214 4454 9214
TIME...MOT...LOC 0140Z 253DEG 15KT 4459 9231
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:57 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 13, 6:57 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 657 PM CDT THU AUG 13 2009 .DISCUSSION... THE FORECAST CHALLENGES ARE TEMPS/DEW POINTS ALONG WITH THUNDERSTORM CHANCES INTO THE WEEKEND. PER SATELLITE AND RADAR...AN MCV REMAINING FROM EARLY MORNING CONVECTION IN ERN SD CONTINUES TO TWIST EASTWARD ACROSS SRN MN THIS AFTN. THIS IS FORECAST BY THE HIGH RES RUC AND NAM TO REMAIN INTACT AS A MECHANISM FOR SHOWER AND THUNDERSTORM GENERATION ACROSS SRN AND SERN MN INTO WRN WI INTO THIS EVENING. THIS IS MAINLY DUE TO STEEP MID-LEVEL LAPSE RATES. THE MCV IS LOST SO TO SAY UNDER THE UPPER LEVEL RIDGING ACROSS THE CTRL US...THUS WIND SHEAR VALUES ARE VERY LOW. SO DESPITE A LARGE QUANTITY OF INSTABILITY...STORMS SHOULD REMAIN FAIRLY PULSY AND SLOW MOVING. SO LOCALLY HEAVY RAIN AND SOME VERY ISOLATED HALF INCH TO DIME SIZE HAIL EXPECTED INTO TONIGHT AS MCV EVOLVES EAST. WITH SRLY FLOW AND HIGH TDS...MIN TEMPS TO REMAIN BALMY TONIGHT WITH PARTS OF THE TWIN CITIES NOT DROPPING BELOW 70F. FLOW SHOULD PREVENT ANY APPRECIABLE FOG...BUT COULD BE SOME SHALLOW GROUND FOG IN THE AREAS THAT CLEAR IMMEDIATELY BEFORE SUNRISE /ERN MN AND POSSIBLY WRN WI/. DEEP WARM AIR MASS TO MOVE INTO THE REGION ON FRIDAY FROM THE SOUTHWEST. MOSTLY SUNNY CONDITIONS ARE EXPECTED IN THE MN PORTION OF THE FORECAST AREA WITH SOME LINGERING CLOUDS AND POSSIBLY EVEN A SHOWER OR TWO IN WRN WI. MIXING TO 850-875MB YIELDS HIGHS IN THE LOWER 90S WITH SOME ISOLATED MID 90S. DEW POINTS ARE EXPECTED TO ACTUALLY BE LOWER BY A FEW DEGREES ON FRI...WITH PRIMARILY 65-68. THE RESULTING HEAT INDICES SHOULD BE IN THE MID 90S WITH SOME ISOLATED UPPER 90S TO 100F POSSIBLE. THE GULF OF MEXICO WILL BE MORE OPEN TO THE SRLY FETCH ON SATURDAY...HOWEVER MORE CLOUDS FROM CONVECTION TO OUR WEST MAY LIMIT TEMPS BY A FEW DEGREES. THUS HEAT INDICES ARE EXPECTED TO BE SLIGHTLY LOWER OR POSSIBLY THE SAME ON SAT. EVOLUTION OF THE WEEKEND SYSTEM IS IN FAIRLY GOOD AGREEMENT WITHIN THE GFS AND ECMWF SOLUTIONS...WITH EARLY SIGNS ON THE NAM ALSO FAIRLY SIMILAR. THE GFS AND ECWMF DIVERGE BY SUN NIGHT INTO MON WITH WHETHER THE FRONT SLOWS AND HANGS OR NOT...WITH THE ECMWF CONSISTENTLY TRENDING THAT IT WILL WHILE THE GFS THAT IT WILL NOT. HAVE LEANED THE ECMWF ROUTE WITH REGARD TO THAT...DUE TO LARGE HEIGHTS AND A WARM AIR MASS TO OUR SOUTH. AN INCREASING LOW LEVEL JET THROUGH FRIDAY NIGHT AND SATURDAY SHOULD PRIMARILY FOCUS THE MOIST ADVECTION TO THE WEST AND NORTH TOWARDS THE STRONGER DYNAMICS. HAVE ONLY SMALL POPS IN THE WRN AND NRN FORECAST AREA INCREASING SLOWLY THROUGH THAT TIME...NAMELY IF SOMETHING MORE ORGANIZED WERE TO DEVELOP TO THE WNW AND PUSH INTO THAT AREA AS IT FADES. A BETTER CHANCE FOR THAT ARRIVES SATURDAY NIGHT AS THE UPPER LEVEL WAVE SHIFTS EAST INTO THE DAKOTAS. THE HEIGHT FALLS OVERRIDE THE WARM SECTOR IMMEDIATELY AHEAD OF THE FRONT IN MN AND WI ON SUNDAY AND SUNDAY NIGHT AND CONTINUE THE HIGHER POPS THEN. SEVERE POTENTIAL SAT NIGHT INTO SUNDAY EXISTS JUST GIVEN THE INSTABILITY AND A FAIRLY STRONG DYNAMIC SYSTEM FORECAST FOR MID- AUGUST. ONE PROBLEM IS A BIT OF A SPLIT ADVERTISED BY THE NAM AND ECMWF WHICH WOULD NOT BE AS CONDUCIVE FOR SEVERE. HAVE LEANED TOWARDS THE ECMWF AND SLOWER GFS ENSEMBLE IN THE LONG RANGE. THIS KEEPS THE AREA A BIT WARMER /NEAR NORMAL/ AND IN PROXIMITY OF THE FRONTAL BOUNDARY ON MON AND TUES. MIDWEEK SYSTEM ADVERTISED TO BE THE BEGINNING OF A LONG WAVE PATTERN SHIFT TO TROUGH EAST AND RIDGE WEST...FAMILIAR OF MUCH OF THIS SUMMER. THIS WOULD TREND TOWARDS A SLIGHTLY COOLER THAN NORMAL WEEK TWO. && .AVIATION.../00Z TAF ISSUANCE/ MID LEVEL WAVE THIS EVENING SPINNING ACROSS SE MN HAS BROUGHT SHOWERS AND THUNDERSTORMS TO MAINLY SOUTH OF TAF SITES. CURRENT RADAR TRENDS WOULD INDICATE THAT RAINS ARE DOWN FOR ALL BUT EAU...WHO WILL HAVE THE WORST CONDITIONS MOVE OVHD FOR THE FIRST COUPLE OF HOURS. HAVE ONLY SEEN OCCASIONAL 5SM VSBYS WITH VFR CIGS TO THE SW OF EAU WITH THIS RAIN...AND EXPECT THE SAME TO HAPPEN THERE. THIS WAVE IS PROGGED TO STALL OUT OVER SRN WI DURING THE DAY TOMORROW...BUT MODELS IN GOOD AGREEMENT ON KEEPING BRUNT OF MOISTURE SE OF TERMINALS...SO NOT ANTICIPATING ANY MORE PRECIP THIS TAF PERIOD ONCE THE CURRENT SHRA/TSRA ACTIVITY DISSIPATES. HAVE HAD FOG ISSUES THE LAST SEVERAL MORNINGS...AND WILL HAVE TO WATCH AGAIN TONIGHT. FEEL MOST AIRPORTS WILL BE FINE TONIGHT...AS WINDS IN THE BL ARE PROGGED TO STAY ABOVE 10 KTS ALL NIGHT... HELPING TO KEEP THINGS MIXED. WITH MOIST SE WIND EXPECTED TO PERSIST THROUGH THE NIGHT AT AXN AND RUC SHOWING LOW LEVELS OF SOUNDING BEING MOIST BY 09Z...FEEL CONFIDENT ENOUGH IN FOG/STRATUS DEVELOPING AT AXN TO KEEP TEMPO 3/4SM GROUP GOING. FOR FRIDAY...MODELS BRING NICE NOSE OF WARM AIR IN ALOFT...HELPING KEEP THINGS VFR...WITH VERY LITTLE CLOUD COVER EXPECTED. WILL SEE PRESSURE GRADIENT TIGHTEN UP AND SHOULD HAVE NO TROUBLE MIXING DOWN 20 TO 25KT GUSTS BY THE AFTERNOON. DIRECTIONS WILL BE PRIMARILY SE OVERNIGHT...BEFORE TURNING TO JUST WEST OF SOUTH DURING THE DAY FRIDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/MPG
Hazardous weather outlook, Aug 13, 6:49 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 649 PM CDT THU AUG 13 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 649 PM CDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL OCCUR TONIGHT ACROSS WEST CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDEX VALUES WILL BE IN THE MID 90S IN PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA FRIDAY AFTERNOON. SOME COMMUNITIES COULD APPROACH 100 DEGREES FOR AN HOUR OR TWO. THUNDERSTORMS CHANCES WILL BE FOUND IN WESTERN MINNESOTA LATE FRIDAY NIGHT AND GRADUALLY SPREAD EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA THROUGH THE WEEKEND. MOST OF ANY ACTIVITY THROUGH SATURDAY SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...DUE TO THE APPROACH OF A STRONG LOW PRESSURE SYSTEM ON SATURDAY NIGHT INTO SUNDAY...SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. RAH
In the hours before
Special weather statement, Aug 13, 8:38 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 838 PM CDT THU AUG 13 2009 MNZ070-078-WIZ024-026-140215- DAKOTA-GOODHUE-PEPIN-PIERCE- 838 PM CDT THU AUG 13 2009 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DAKOTA...GOODHUE...PEPIN AND PIERCE COUNTIES THROUGH 915 PM CDT... AT 834 PM CDT...WEATHER SERVICE RADAR WAS TRACKING MULTIPLE STRONG THUNDERSTORM AROUND THE RED WING AREA NEAR MIESVILLE...DIAMOND BLUFF...AND MAIDEN ROCK. THESE STORMS WERE MOVING EAST AT 10 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DIAMOND BLUFF. HAGER CITY. ELLSWORTH. ESDAILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 4453 9289 4472 9282 4476 9214 4443 9213 TIME...MOT...LOC 0136Z 263DEG 10KT 4466 9260
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:38 PM CDT | Special Weather Statement | MPX | Pierce | 37 min |
| Aug 13, 9:45 PM CDT | Flash Flood Warning | MPX | Dunn, Pepin, Pierce | 3 hr |
| Aug 13, 10:16 PM CDT | Special Weather Statement | MPX | Pepin | 44 min |
| Aug 13, 10:27 PM CDT | Flash Flood Warning | MPX | Chippewa, Eau Claire | 4 hr |
| Aug 13, 11:05 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 55 min |
| Aug 14, 12:11 AM CDT | Flash Flood Warning | MPX | Dunn, Pepin, Pierce | 6 hr |
| Aug 14, 12:43 AM CDT | Special Weather Statement | MPX | Pepin | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.